Totally Acyclic Approximations


Let \(Q \rightarrow R\) be a surjective homomorphism of Noetherian rings such that Q is Gorenstein and R as a Q-bimodule admits a finite resolution by modules which are projective on both sides. We define an adjoint pair of functors between the homotopy category of totally acyclic R-complexes and that of Q-complexes. This adjoint pair is analogous to the classical adjoint pair of functors between the module categories of R and Q. As a consequence, we obtain a precise notion of approximations of totally acyclic R-complexes by totally acyclic Q-complexes.

This is a preview of subscription content, access via your institution.


  1. 1.

    Auslander, M., Bridger, M.: Stable module theory, Memoirs of the American Mathematical Society, No. 94, American Mathematical Society, Providence (1969)

  2. 2.

    Auslander, M., Buchweitz, R.-O.: The homological theory of maximal Cohen–Macaulay approximations, (French summary) Colloque en l’honneur de Pierre Samuel (Orsay, 1987), Mém. Soc. Math. France (N.S.) No. 38, pp. 5–37 (1989)

  3. 3.

    Auslander, M., Reiten, I.: Homologically finite subcategories. In: Representations of Algebras and Related Topics (Kyoto, 1990), London Mathematical Society Lecture Note Series, 168, pp. 1–42. Cambridge University Press, Cambridge (1992)

  4. 4.

    Auslander, M., Smalø, S.O.: Preprojective modules over Artin algebras. J. Algebra 66(1), 61–122 (1980)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Avramov, L.L., Martsinkovsky, A.: Absolute, relative, and Tate cohomology of modules of finite Gorenstein dimension. Proc. Lond. Math. Soc. (3) 85(2), 393–440 (2002)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Bergh, P.A., Jorgensen, D.A.: A generalized Dade’s lemma for local rings. Algebr. Represent. Theory 21(6), 1369–1380 (2018)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Bergh, P.A., Jorgensen, D.A.: Complete intersections and equivalences with categories of matrix factorizations. Homol. Homotopy Appl. 18(2), 377–390 (2016)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Bergh, P.A., Jorgensen, D.A., Oppermann, S.: The Gorenstein defect category. Q. J. Math. 66(2), 459–471 (2015)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Buchweitz, R.-O.: Maximal Cohen–Macaulay modules and Tate-cohomology over Gorenstein rings, 155 pp (1987).

  10. 10.

    Christensen, L.W.: Gorenstein Dimensions. Lecture Notes in Mathematics, vol. 1747. Springer, Berlin (2000)

  11. 11.

    Christensen, L.W., Foxby, H.B., Holm, H.: Derived category methods in commutative algebra (in preparation)

  12. 12.

    Cartan, H., Eilenberg, S.: Homological Algebra. Princeton University Press, Princeton (1956)

    Google Scholar 

  13. 13.

    Dalezios, G., Estrada, S., Holm, H.: Quillen equivalences for stable categories. J. Algebra 501, 130–149 (2018)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Eisenbud, D.: Homological algebra on a complete intersection, with an application to group representations. Trans. Am. Math. Soc. 260(1), 35–64 (1980)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Eisenbud, D., Peeva, I.: Minimal Free Resolutions Over complete Intersections. Lecture Notes in Mathematics, vol. 2152. Springer, Cham (2016)

    Google Scholar 

  16. 16.

    Enochs, E.E.: Injective and flat covers, envelopes and resolvents. Israel J. Math. 39(3), 189–209 (1981)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Holm, T., Jørgensen, P.: Triangulated categories: definitions, properties, and examples. In: Triangulated Categories. London Mathematical Society Lecture Note Series, 375, pp. 1–51. Cambridge University Press, Cambridge (2010)

  18. 18.

    Jorgensen, D.A., Şega, L.: Asymmetric complete resolutions and vanishing of ext over Gorenstein rings Internat. Math. Res. Notices 56, 3459–3477 (2005)

    Article  Google Scholar 

  19. 19.

    Krause, H.: Approximations and adjoints in homotopy categories. Math. Ann. 353(3), 765–781 (2012)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Krause, H.: The stable derived category of a Noetherian scheme. Compos. Math. 141(5), 1128–1162 (2005)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Lindokken, S.: Private communication

  22. 22.

    Neeman, A.: Triangulated categories. Annals of Mathematics Studies, 148. Princeton University Press, Princeton (2001)

  23. 23.

    Neeman, A.: Some adjoints in homotopy categories. Ann. Math. (2) 171(3), 2143–2155 (2010)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Oppermann, S., Psaroudakis, C., Stai, T.: Change of rings and singularity categories. Adv. Math. 350, 190–241 (2019)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Orlov, D.: Triangulated categories of singularities and D-branes in Landau–Ginzburg models (in Russian) Tr. Mat. Inst. Steklova 246 (2004), Algebr. Geom. Metody, Svyazi i Prilozh., 240–262; translation in Proc. Steklov Inst. Math. 246 (2004), no. 3, 227–248

  26. 26.

    Steele, N.: Support and rank varieties of totally acyclic complexes. arXiv:1603.02731

  27. 27.

    Veliche, O.: Gorenstein projective dimension for complexes. Trans. Am. Math. Soc. 358(3), 1257–1283 (2006)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Zheng, Y., Huang, Z.: Triangulated equivalences involving Gorenstein projective modules. Can. Math. Bull. 60(4), 879–890 (2017)

    MathSciNet  Article  Google Scholar 

Download references


The authors would like to thank the anonymous referee for multiple useful comments.

Author information



Corresponding author

Correspondence to David A. Jorgensen.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Henning Krause.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bergh, P.A., Jorgensen, D.A. & Moore, W.F. Totally Acyclic Approximations. Appl Categor Struct (2021).

Download citation


  • Totally acyclic complex
  • Approximation
  • Adjoint functors

Mathematics Subject Classification

  • 16E05
  • 18G80
  • 16E65